My first experience of steroids wasn’t one I wanted to experience again!
I was so frightened to take the tablets. I kept delaying, using work as the reason I couldn’t take them at that time. I had to cover at a different branch so I had planned to start them the weekend after I had finished covering at Knowle.
This was an excuse, not a reason!
It wasn’t until I experienced the loss of feeling in my feet and my MS nurse making it very clear to me how important it was to take the steroids that I started the course of tablets!
The neurologist prescribed 10mg Omeprazole that I had to take before I took the steroids. These were to protect the lining of my stomach as Steroids can cause digestive problems. Anyone with previous gastric problems should take medication to protect their stomach. I have had problems in the past with my stomach and so would definitely need these tablets.
I have since found out that this medication is always prescribed at my hospital for anyone who is about to undergo treatment of methylprednisolone (Steroids) for a MS relapse.
When I saw that one of the side effects to the steroids was indigestion I was so worried about taking them. I had a bad feeling because of my earlier history of stomach problems. This was a ‘reason’ for delaying taking them not an excuse!
It was the day after speaking to the nurse that I decided it was time to ‘put my big girl pants on
I took my ‘pre’ steroid tablet (Omeprazole) easy!
Next I opened the bottle containing the ‘high dose oral methylprednisolone’- steroids. I put out the palm of my hand and gently shook the medicine bottle until the tablets gathered in my hand.
5 tiny blue tablets taken all at once everyday for 5 days! To be taken with water or juice. That is all it said, no other specifications.
Oh my the taste! As soon as I put the tablets in my mouth they started to dissolve when they touched my tongue!
The taste of metal was awful
I had to find something, anything that I could eat or drink just to take the taste away!
The next day I made sure I took the tablets with fruit juice not water!
I have since been given a tip when taking the tablets, put them inside a bit of bread, small enough to swallow. That way you don’t get the vile taste in your mouth!
After taking my first dose of ‘oral steroids’ I continued to get ready for work and headed over to Knowle, the branch where I was covering for the next few days. My partner took me as I have always gotten anxious driving to new areas especially when on a time restriction.
The day went really well, in fact whilst I was taking the medication I felt good but only when I was distracted with work. I felt really positive and I think I performed better!
The truth is, the steroids made me quite hyperactive during the day so when I got home the extreme tiredness hit me!
I was in pain with my joints and my muscles were really tender. I remember feeling as though I had been hit by a steam train!
The positive with the steroids was that I didn’t have any troubles sleeping at night! When my MS nurse asked me how my sleeping was she very shocked to hear that i had no problems!
Although when she found out I was still working whilst taking them she didn’t seem impressed with that! I hadn’t realised it would be a problem!
Looking now at what the possible side effects are I think I did quite well!
Lets have a look at my check list of side effects. I have written in red any side effects I had:
- fever or chills
- flushed, dry skin
- fruit-like breath odour
- full or round face, neck, or trunk
- heartburn and/or indigestion (severe and continuous) YES
- increased hunger YES
- increased thirst YES
- increased urination
- loss of appetite
- loss of sexual desire or ability
- lower back or side pain
- menstrual irregularities
- muscle pain or tenderness YES
- muscle wasting or weakness YES
- pain in back, ribs, arms, or legs
- painful or difficult urination
- skin rash
- trouble healing
- trouble sleeping
- unexplained weight loss
- unusual tiredness or weakness YES
- vision changes
- vomiting of material that looks like coffee grounds
- Increased appetite YES
- Abnormal fat deposits on the face, neck, and trunk
- dry scalp
- lightening of normal skin colour
- red face YES
- reddish-purple lines on the arms, face, legs, trunk, or groin
- swelling of the stomach area
- thinning of the scalp hair
So as you can see out of all the side effects, I suffered from the mild ones!
The last day of my steroids was a Sunday. This is the day that I was originally going to start them!
I woke in the night in absolute agony with my stomach! My partner had to phone the emergency doctors so I could be prescribed something to ease the pain.
I knew why I was in so much pain, I had problems many years ago with my stomach that was investigated. The only explanation I was given after my tests was that I have a very sensitive stomach. This is why I reacted so badly to the steroids.
When I was prescribed my steroids I was also prescribed Omeprazole 10mg, this wasn’t a high enough dosage for me & every time since then that I have needed steroids I have to be given twice the amount.
We didn’t get any sleep that night and I was in no fit state to work on the Monday. I was due at my normal branch but would be working on my own as were so short-staffed. This meant that I needed to call the area manager to get someone to open the shop and cover me. I also needed to organise a way to get keys & the alarm code to who ever would be covering! I could hardly stand up because I was so worn out from the pain let alone organise all of that!
I had to leave it up to my partner to do every thing. She also had to collect my medication that I had been prescribed and let her own boss know what was happening!
All I really remember of that morning was sitting slumped in the passenger seat of my car. Waiting for my partner to get my tablets and leave my key in the café next to the shop for the woman who was covering for me.
I was driven home where I slept for the day, I woke to have some soup for my dinner and then slept through the evening
I have never slept for that long before! I was concerned incase I wouldn’t sleep through the night but I did!
I wasn’t able to go back to work for the rest of the week. I felt not only as though I had been hit by a steam train but as though I had been through ten rounds with Mike Tyson!
Another good image to show how I felt for the rest of the week is this one:
I not only felt exhausted from how the steroids were making me feel but because I didn’t listen to my body & rest!
Never take steroids and continue to work!
Take time out and do not ignore what your body is telling you!